Central Serous Retinopathy Associated With Topical Oral Corticosteroid Use

A Case Report

Preston O'Brien; Ryan C. Young; Shelley Day Ghafoori; C. Armitage Harper; Robert W. Wong

Disclosures

J Med Case Reports. 2019;13(201) 

In This Article

Abstract and Introduction

Abstract

Background: Oral topical corticosteroid gels are widely used in dental medicine. Case studies of central serous retinopathy have been reported following administration of corticosteroids, but none so far coinciding with the use of topical fluocinonide gel. This case report further contributes to the database of potential risks of corticosteroid use.

Case presentation: A 40-year-old South Asian woman presented with decreased vision, pigment epithelial detachments, and serous retinal detachments in both eyes 1 month after starting treatment with topical fluocinonide 0.05%, a topical oral corticosteroid gel. Her condition resolved 6 months after discontinuing the use of the steroid.

Conclusions: To the best of our knowledge, this is the first case of idiopathic central serous retinopathy associated with the use of oral fluocinonide gel. Discontinuing the use of the steroid may result in resolution of the serous retinal detachment and improvement of visual symptoms. Patients and their doctors who prescribe this medication should be aware of this association.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....